Get access

Does colonoscopy cause increased ulcerative colitis symptoms?

Authors


Abstract

Background: Ulcerative colitis (UC) patients often report symptom flares after colonoscopy. However, this has not been documented in the literature.

Objectives: 1. Determine whether colonoscopy is associated with increased UC symptoms. 2. Determine whether there is a need for escalation of UC medications after colonoscopy. 3. Identify baseline variables associated with increased symptoms after colonoscopy.

Methods: Firty-five outpatients with a history of UC, intact colon, and quiescent disease were enrolled in a prospective case-crossover study. Subjects were evaluated with the Simple Clinical Colitis Activity Index (SCCAI) before colonoscopy, 1 week and 4 weeks after colonoscopy. A mixed model analysis was used to accommodate nonindependence of repeated measurements on the same patients.

Results: Fifty-one (91%) subjects completed the study. Six subjects had clinical relapse defined by a score of 5 or greater on the SCCAI during the week after colonoscopy. Five subjects increased their 5-aminosalicylic acid (5-ASA) medications immediately postcolonoscopy, two of whom had a SCCAI 5 or greater. Multivariate modeling demonstrated a clear association between the week immediately after colonoscopy preparation and increased disease activity, with the time period being predictive of increased SCCAI (week 1 vs. week 4, P = 0.0127). The baseline SCCAI (P value < 0.0001) and prednisone use (P = 0.0120) were predictive of increased SCCAI postcolonoscopy. Thiopurines (P < 0.001) were protective against increased symptoms.

Conclusions: In our study, 1 in 8 subjects had UC relapse by SCCAI immediately postcolonoscopy, and 1 in 10 subjects required an increase in their 5-ASA medications. Clinicians should be cognizant of this effect of colonoscopy in patients with UC.

(Inflamm Bowel Dis 2007;13:12–18)

Ancillary